We earn a commission for products purchased through some links in this article.
Have you stood in your local chemist and been totally baffled by the rang of cough and cold medicines on display?
We know we have, so we talked to Boots pharmacist Angela Chalmers to give you a quick and simple guide to which cough medicines are which.
Types of cough
‘There are lots of different manufacturers out there,’ says Angela, ‘but most medicines treat either dry or chesty coughs.’
Chesty coughs: This is the one where you have lots of phlegm on your chest and it sounds like a sort of wet cough.
Dry coughs: There’s no phlegm involved here and this is more of an irritating bark.
Medicine for chesty coughs
‘What you want here is an expectorant,’ says Angela. ‘Boots, Benylin and Robitussin, among others, all do a cough syrup for a chesty cough.’
‘The active ingredient is something called guaifenesin and the idea is it helps to break up the phlegm and bring it up (expectorate) off your chest.’
‘These medicines also contain sugar which is used to soothe and coat the throat,’ continues Angela. ‘It’s important to note that none of the medicines are miracle workers, but they are made to help with your symptoms and make you more comfortable.’
Medicine for dry coughs
There are two types of medicines for dry coughs: drowsy and non-drowsy.
‘Medicines for a dry cough are called suppressants,’ says Angela. ‘Their
aim is to stop the cough reflex and reduce any irritation.’
‘Drowsy medicines are for night-time use and contain an antihistamine
that will help you sleep. The active ingredient in dry cough medicines
will be either pholcodeine or dextromethorpan – you can look on the pack
to see which one your medicine uses.’
You can find a lot of all-in-one remedies appearing on pharmacists’
shelves. These aim to fight more than one symptom in the same tablet,
such as a sore throat, headache and blocked nose.
‘These are usually a mixture of paracetamol to fight the headache,
glycerin to soothe your throat and a decongestant to clear a blocked
nose called pseudoephedrine,’ says Angela. ‘Night-time remedies will
also contain antihistamine to help you sleep.’